Journal of Mathematical Biology

, Volume 75, Issue 6–7, pp 1655–1668 | Cite as

Chaotic dynamics in the seasonally forced SIR epidemic model

  • Pablo G. Barrientos
  • J. Ángel Rodríguez
  • Alfonso Ruiz-Herrera
Article

Abstract

We prove analytically the existence of chaotic dynamics in the forced SIR model. Although numerical experiments have already suggested that this model can exhibit chaotic dynamics, a rigorous proof (without computer-aided) was not given before. Under seasonality in the transmission rate, the coexistence of low birth and mortality rates with high recovery and transmission rates produces infinitely many periodic and aperiodic patterns together with sensitive dependence on the initial conditions.

Keywords

Stretching along paths Seasonality SIR model Sensitive dependence on the initial conditions Chaos 

Mathematics Subject Classification

92B05 37F99 

Notes

Acknowledgements

The authors were supported by the grant MTM2014–56953-P.

References

  1. Augeraud-Verón E, Sari N (2014) Seasonal dynamics in an SIR epidemic system. J Math Biol 68:701–725MathSciNetCrossRefMATHGoogle Scholar
  2. Aulbach B, Kieninger B (2001) On three definitions of chaos. Nonlinear Dyn Syst Theory 1:23–37MathSciNetMATHGoogle Scholar
  3. Axelsen JB, Yaari R, Grenfell BT, Stone L (2014) Multiannual forecasting of seasonal influenza dynamics reveals climatic and evolutionary drivers. Proc Natl Acad Sci 111:9538–9542CrossRefGoogle Scholar
  4. Chow SN, Wang D (1986) On the monotonicity of the period function of some second order equations. Casopis pro pestovani matematiky 111:14–25MathSciNetMATHGoogle Scholar
  5. Diedrichs DR, Isihara PA, Buursma DD (2014) The schedule effect: can recurrent peak infections be reduced without vaccines, quarantines or school closings? Math Biosci 248:46–53MathSciNetCrossRefMATHGoogle Scholar
  6. Dietz K (1976) The incidence of infectious diseases under the influence of seasonal fluctuations. In: Mathematical models in medicine. Springer, Berlin, pp 1–15Google Scholar
  7. Earn DJ, Rohani P, Bolker BM, Grenfell BT (2000) A simple model for complex dynamical transitions in epidemics. Science 287:667–670CrossRefGoogle Scholar
  8. Germann TC, Kadau K, Longini IM, Macken CA (2006) Mitigation strategies for pandemic influenza in the United States. Proc Natl Acad Sci 103:5935–5940CrossRefGoogle Scholar
  9. Glendinning P, Perry LP (1997) Melnikov analysis of chaos in a simple epidemiological model. J Math Biol 35:359–373MathSciNetCrossRefMATHGoogle Scholar
  10. Keeling MJ, Grenfell BT (1997) Disease extinction and community size: modeling the persistence of measles. Science 275:65–67CrossRefGoogle Scholar
  11. Keeling MJ, Rohani P, Grenfell BT (2001) Seasonally forced disease dynamics explored as switching between attractors. Phys D 148:317–335CrossRefMATHGoogle Scholar
  12. Korobeinikov A, Maini PK (2004) A Lyapunov function and global properties for SIR and SEIR epidemiological models with nonlinear incidence. Math Biosci Eng 1:57–60MathSciNetCrossRefMATHGoogle Scholar
  13. Kuznetsov YA, Piccardi C (1994) Bifurcation analysis of periodic SEIR and SIR epidemic models. J Math Biol 32:109–120MathSciNetCrossRefMATHGoogle Scholar
  14. Liz E, Ruiz-Herrera A (2015) Delayed population models with Allee effects and exploitation. Math Biosci Eng 12:83–97MathSciNetCrossRefMATHGoogle Scholar
  15. London WP, Yorke JA (1973) Recurrent outbreaks of measles, chickenpox and mumps I. Seasonal variation in contact rates. Am J Epidemiol 98:453–468CrossRefGoogle Scholar
  16. Margheri A, Rebelo C, Zanolin F (2010) Chaos in periodically perturbed planar Hamiltonian systems using linked twist maps. J Differ Equ 249:3233–3257MathSciNetCrossRefMATHGoogle Scholar
  17. Margheri A, Rebelo C, Zanolin F (2013) Complex dynamics in Pendulum-type equations with variable length. J Dyn Differ Equ 25:627–652MathSciNetCrossRefMATHGoogle Scholar
  18. May RM, Conway GR, Hassell MP, Southwood TRE (1974) Time delays, density-dependence and single-species oscillations. J Anim Ecol 43:747–770CrossRefGoogle Scholar
  19. McCluskey CC (2010) Complete global stability for an SIR epidemic model with delay distributed or discrete. Nonlinear Anal Real World Appl 11:55–59MathSciNetCrossRefMATHGoogle Scholar
  20. Medio A, Pireddu M, Zanolin F (2009) Chaotic dynamics for maps in one and two dimensions: a geometrical method and applications to economics. Int J Bifurc Chaos 19:3283–3309MathSciNetCrossRefMATHGoogle Scholar
  21. O’Regan SM, Kelly TC, Korobeinikov A, Callaghan MJ, Pokrovskii AV, Rachinskii D (2013) Chaos in a seasonally perturbed SIR model: avian influenza in a seabird colony as a paradigm. J Math Biol 67:293–327MathSciNetCrossRefMATHGoogle Scholar
  22. Olinky R, Huppert A, Stone L (2008) Seasonal dynamics and thresholds governing recurrent epidemics. J Math Biol 56:87–839MathSciNetCrossRefMATHGoogle Scholar
  23. Rebelo C, Margheri A, Bacaer N (2012) Persistence in seasonally forced epidemiological models. J Math Biol 64:933–949MathSciNetCrossRefMATHGoogle Scholar
  24. Ruiz-Herrera A, Zanolin F (2014) An example of chaotic dynamics in 3D systems via stretching along paths. Ann Mat 193:163–185MathSciNetCrossRefMATHGoogle Scholar
  25. Schenzle D (1984) An age-structured model of pre-and post-vaccination measles transmission. Math Med Biol 1:169–191MathSciNetCrossRefMATHGoogle Scholar
  26. Schwartz IB (1985) Multiple stable recurrent outbreaks and predictability in seasonally forced nonlinear epidemic models. J Math Biol 21:347–361MathSciNetCrossRefMATHGoogle Scholar
  27. Smith HL (1983) Subharmonic bifurcation in an SIR epidemic model. J Math Biol 17:163–177MathSciNetCrossRefMATHGoogle Scholar
  28. Stone L, Olinky R, Huppert A (2007) Seasonal dynamics of recurrent epidemics. Nature 446:533–536CrossRefMATHGoogle Scholar
  29. Thompson KM (2016) Evolution and use of dynamic transmission models for measles and rubella risk and policy analysis. Risk Anal 36:1383–1403CrossRefGoogle Scholar
  30. Uziel A, Stone L (2012) Determinants of periodicity in seasonally driven epidemics. J Theor Biol 305:88–95MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2017

Authors and Affiliations

  • Pablo G. Barrientos
    • 1
  • J. Ángel Rodríguez
    • 2
  • Alfonso Ruiz-Herrera
    • 2
  1. 1.Instituto de Matemática e EstatísticaUniversidade Federal FluminenseNiteróiBrazil
  2. 2.Departamento de MatemáticasUniversidad de OviedoOviedoSpain

Personalised recommendations